Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Topeka, KS

December 26, 201719 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 26, 2017, 2:13 PM CST for 19 counties in Kansas. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 2:13 PM CST (20:13 UTC)
In effect from
Dec 27, 2017, 12:00 AM CST
Expired
Dec 27, 2017, 10:00 AM CST
In force
10 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS43 KTOP 262013
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
213 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chills Tonight into Wednesday Morning...

KSZ008>012-020>024-271600-
/O.NEW.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, and Holton
213 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected to range from 15 below
  zero to 20 below zero. These wind chills could cause frostbite 
  in as little as 30 minutes to exposed skin.

* WHERE...Portions of north central Kansas and northeast Kansas.

* WHEN...Midnight to 10 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
4 follow-up statements
146 
WWUS43 KTOP 270015
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
615 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chills Tonight into Wednesday Morning...

KSZ026-034>039-054-055-271500-
/O.EXA.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-
Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
615 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected to range from 15 below 
  zero to 20 below zero. These wind chills could cause frostbite 
  in as little as 30 minutes to exposed skin.

* WHERE...Portions of east central Kansas and northeast Kansas.

* WHEN...Midnight to 10 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ008>012-020>024-271500-
/O.CON.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, and Holton
615 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected to range from 15 below 
  zero to 20 below zero. These wind chills could cause frostbite 
  in as little as 30 minutes to exposed skin.

* WHERE...Portions of north central Kansas and northeast Kansas.

* WHEN...Midnight to 10 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
874 
WWUS43 KTOP 270945
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
345 AM CST Wed Dec 27 2017

...Bitterly Cold Wind Chills This Morning...

KSZ008>012-020>024-026-034>039-054-055-271600-
/O.CON.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-Osage-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, and Overbrook
345 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected to range from 15 below 
  zero to 20 below zero. These wind chills could cause frostbite 
  in as little as 30 minutes to exposed skin. 

* WHERE...Portions of north central Kansas and northeast
  Kansas...mainly areas along and northwest of the Kansas
  Turnpike. 

* WHEN...Through 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
431 
WWUS43 KTOP 271344
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
744 AM CST Wed Dec 27 2017

...Bitterly Cold Wind Chills This Morning...

KSZ026-034>039-054-055-271445-
/O.CAN.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-
Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
744 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Chill Advisory for areas along and south of I-70, where
temperatures are slowly rising and wind chills diminishing.

$$

KSZ008>012-020>024-271600-
/O.CON.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, and Holton
744 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills around 15 below. These wind chills
  could cause frostbite in as little as 30 minutes to exposed 
  skin. 

* WHERE...Portions of northeast Kansas generally north of I-70.
  
* WHEN...Through 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
473 
WWUS43 KTOP 271555
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
955 AM CST Wed Dec 27 2017

KSZ008>012-020>024-271700-
/O.EXP.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, and Holton
955 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chills have been diminishing this morning as temperatures
rise.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:10 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 26, 11:10 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1110 AM CST Tue Dec 26 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 230 AM CST Tue Dec 26 2017

As of 09Z Tuesday morning, the stubborn ridge/trough mid-level
pattern continues across the CONUS. The central Plains remain
within the northwest regime of the mid and upper level flow. Weak
perturbation within the northwest flow continue to translate
southeastward across the central Plains, enhancing localized
vertical motion along their path. The VWP sites across KS/NE
suggest a H5 speed max across south-central NE, which is also
contributing to the light snow across north-central KS and south-
central NE. At the surface a stout anticyclone continues to
intrude on the central Plains with reinforcing CAA. Northeasterly
winds near 10kts continue to contribute to wind chill readings
between 0 and -13 across the area.

The rest of today: As the aforementioned speed max and weak
perturbations translate across the CWA this morning into the early
afternoon, expected light to perhaps moderate snowfall across the
area. Forecast soundings from all short term solutions suggests a
very deep saturated layer within the dendritic growth zone,
therefore expected snowfall/snowfall rates to be efficient. That
being said, the lack of synoptic scale forcing will limit the
duration of any moderate band. Snowfall accumulations of 1-2
inches are expected for areas along and north of I-70. Locally
higher amounts, upwards of 3 inches are certainly possible. Short
term solutions continue to slow the onset times across the area
with snowfall beginning in north-central KS within the hour. East-
central KS, including the Lawrence and Topeka area look to see
light to moderate snow begin falling in the 13-14Z time frame.
Given the timing in regards to the morning commute, will continue
with the Winter Weather Advisory for
Franklin/Douglas/Osage/Shawnee/Jefferson counties. Any lingering
light snow showers or flurries look to exit the region by mid-
afternoon. Bitterly cold temperatures will remain however with
highs only reaching the upper single digits to mid teens this
afternoon.

Tonight: The bitterly cold temperatures will continue overnight as
the surface ridge moves overhead. Decreasing cloud cover overnight
will yield low temperatures ranging from -4 along the KS/NE border
to +4 in east-central KS. Northeasterly winds near 5kts will
contribute to wind chill readings between -9 and -16 Wednesday
morning.

.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Dec 26 2017

Surface high pressure starts to shift to our east late Wednesday.
Winds become slowly south southeasterly, but likely a little too
late in the day to impact temperatures, with low to middle teens
north and highs near 20 south. Overnight lows in the teens start
to recover into the day on Thursday, the degree to which will
depend on how fast the next front comes in. The EC is about 12
hours slower, and would make for warmer temperatures, but even the
cooler/faster GFS would get us to highs in the 20s and 30s before
the next cool down. This faster GFS could also allow another day
of recovery between systems on Friday with highs in the 20s and
30s again.

Some differences in the long term models, with both depicting
temperatures below normal, but just how cold and for how long
varies a bit between solutions. The highly meridional GFS drives
a seemingly relentless cold high pressure dome into the plains
from Saturday through Monday, when the center of the high
eventually makes it over eastern Kansas. Highs in the teens could
be generous by Monday, with overnight lows remaining single
digits to a few degrees below zero, and would result in much lower
wind chills. The EC is also initially quite amplified, and even
drives the front southward faster on Saturday, but is more
progressive with its eastern movement of the upper trof, and
flattens the upper flow over the Central Plains as the trof moves
east - thus possibly bringing eastern Kansas into the back side of
the surface high on Sunday and its related temperature recovery
before the next front moves in on Monday. It could also keep the
coldest air to the north and east. But with several ensemble
members leaning toward the GFS solution, will keep the forecast
toward colder numbers. Overnight wind chills over the holiday
weekend are forecast well into the negative teens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1109 AM CST Tue Dec 26 2017

Conditions have been rapidly improving as the main snow band
continues to shift southward. Expect VFR to prevail through the
period from 18Z onward. Ceilings will continue to lift this
afternoon with skies mostly clear by tomorrow morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for KSZ021-022-026-
034>040-054>056-058-059.

&&

SHORT TERM...Baerg
LONG TERM...67
AVIATION...Heller
Hazardous weather outlook, Dec 26, 6:32 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
632 AM CST Tue Dec 26 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-271245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
632 AM CST Tue Dec 26 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Areas of light to moderate snow will continue to develop over
central, east central and northeast Kansas through the morning
hours. Snowfall accumulations of 1 to 2 inches expected,
especially areas along interstate 70. This snow will likely
result slick roadways and periods of reduced visibilities. Wind
chill values fall to 10 to 15 degrees below zero overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill values may fall to 10 to 20 degrees below zero
Saturday morning, Sunday morning and Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Dec 26, 11:24 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     SNOW             ABILENE                 38.92N 97.21W
12/26/2017  M1.4 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

WG
Local storm report, Dec 26, 11:29 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     SNOW             CULVER                  38.97N 97.76W
12/26/2017  M2.8 INCH        OTTAWA             KS   PUBLIC

            FROM SOCIAL MEDIA.

&&

WG
Local storm report, Dec 26, 11:33 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     SNOW             8 NE CARLTON            38.78N 97.20W
12/26/2017  E1.0 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

WG
Local storm report, Dec 26, 11:40 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             WHITE CITY              38.80N 96.73W
12/26/2017  E2.0 INCH        MORRIS             KS   TRAINED SPOTTER

&&

WG
Local storm report, Dec 26, 11:46 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     SNOW             6 N COUNCIL GROVE       38.74N 96.48W
12/26/2017  M2.3 INCH        MORRIS             KS   TRAINED SPOTTER

&&

WG
Local storm report, Dec 26, 11:52 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     SNOW             5 SSE BUSHONG           38.58N 96.21W
12/26/2017  E3.0 INCH        LYON               KS   TRAINED SPOTTER

&&

WG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:59 PM CSTWinter Weather AdvisoryTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 9 more14 hr

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.